|Classification and external resources|
Sulfhemoglobinemia (or sulfhaemoglobinaemia) is a rare condition in which there is excess sulfhemoglobin (SulfHb) in the blood. The pigment is a greenish derivative of hemoglobin which cannot be converted back to normal, functional hemoglobin. It causes cyanosis even at low blood levels.
It is a rare blood condition that occurs when a sulfur atom is incorporated into the hemoglobin molecule. When hydrogen sulfide (H2S) (or sulfide ions) and ferric ions combine in the blood, the blood is incapable of carrying oxygen.
Prognosis and treatment
The condition generally resolves itself with erythrocyte (red blood cell) turnover, although blood transfusions can be necessary in extreme cases.
Symptoms include a blueish or greenish discoloration of the blood, skin, and mucous membranes, even though a blood count test may not show any abnormalities in the blood. This discoloration is called cyanosis, and is caused by greater than 5 grams per cent of deoxyhemaglobinemia, or 1.5 grams per cent of methemaglobinemia, or 0.5 grams per cent of sulphemaglobinemia, all serious medical abnormalities.
On June 8, 2007, Canadian anesthesiologists Dr. Stephan Schwarz, Dr. Giuseppe Del Vicario, and Dr. Alana Flexman presented an unusual case in The Lancet. A 42-year-old male patient was brought into Vancouver's St. Paul's Hospital after falling asleep in a kneeling position, which caused compartment syndrome and a buildup of pressure in his legs. When doctors drew the man's blood prior to performing the surgery to relieve the pressure from the man's legs, they noted his blood was green. A sample of the blood was immediately sent to a lab. In this case, sulfhemoglobinaemia was possibly caused by the patient taking higher-than-prescribed doses of sumatriptan.
- Gopalachar AS, Bowie VL, Bharadwaj P (June 2005). "Phenazopyridine-induced sulfhemoglobinemia". Ann Pharmacother. 39 (6): 1128–30. doi:10.1345/aph.1E557. PMID 15886294.
- Flexman AM, Del Vicario G, Schwarz SK (June 2007). "Dark green blood in the operating theatre". Lancet. 369 (9577): 1972. doi:10.1016/S0140-6736(07)60918-0. PMID 17560450.
- "Patient bleeds dark green blood", BBC News, 8 June 2007
- Also on FOX 11 June 2007
- "Dark Green Blood In The Operating Theatre", Medical News Today, June 8, 2007